Alert archive / North Dakota / Flash Flood Warnings in 2009
Flash Flood Warning 12, NWS Bismarck, ND
NWS Bismarck, ND issued this flash flood warning at Jul 2, 2009, 7:05 PM CDT for Emmons County, North Dakota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2009, 7:05 PM CDT (00:05 UTC)
- Expired
- Jul 2, 2009, 9:50 PM CDT
- In force
- 3 hr
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Flood severity
- None
County Emmons County, ND
The radar
The Bismarck radar (KBIS), 80 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.1 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2403 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KBIS 030005 FFWBIS NDC029-030300- /O.NEW.KBIS.FF.W.0012.090703T0005Z-090703T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BISMARCK ND 705 PM CDT THU JUL 2 2009 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHERN EMMONS COUNTY IN SOUTH CENTRAL NORTH DAKOTA... * UNTIL 1000 PM CDT * AT 704 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA BETWEEN STRASBURG AND LINTON. RAINFALL RATES NEAR 4 INCHES PER HOUR ARE POSSIBLE. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... STRASBURG. PRECAUTIONARY/PREPAREDNESS ACTIONS... FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES... DIPS... OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM... EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE. && LAT...LON 4630 9994 4610 9990 4606 10045 4622 10048 $$ PJA
4 follow-up statements
951 WGUS73 KBIS 030018 FFSBIS FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 718 PM CDT THU JUL 2 2009 NDC029-030300- /O.CON.KBIS.FF.W.0012.000000T0000Z-090703T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ EMMONS ND- 718 PM CDT THU JUL 2 2009 ...FLASH FLOOD WARNING FOR REMAINS IN EFFECT FOR SOUTHERN EMMONS COUNTY UNTIL 1000 PM CDT... AT 715 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA FROM 10 MILES EAST NORTHEAST OF STRASBURG THROUGH FORT YATES. THIS AREA OF THUNDERSTORMS WAS NEARLY STATIONARY...WITH RAINFALL RATES NEAR 4 INCHES PER HOUR. THOSE TRAVELING BETWEEN LINTON AND STRASBURG ON HIGHWAY 83 SHOULD EXPECT VERY HEAVY RAIN AND WATER POSSIBLY COVERING THE ROADWAY. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...STRASBURG. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE. && LAT...LON 4630 9994 4610 9990 4606 10045 4622 10048 $$ PJA
768 WGUS73 KBIS 030140 FFSBIS FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 840 PM CDT THU JUL 2 2009 NDC029-030300- /O.CON.KBIS.FF.W.0012.000000T0000Z-090703T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ EMMONS ND- 840 PM CDT THU JUL 2 2009 ...FLASH FLOOD WARNING FOR REMAINS IN EFFECT FOR SOUTHERN EMMONS COUNTY UNTIL 1000 PM CDT... AT 836 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATED THAT OVER 6 INCHES OF RAIN MAY HAVE FALLEN FROM 7 MILES SOUTHWEST TO 6 MILES SOUTHEAST OF LINTON. WATER COVERED ROADWAYS...WASHED OUT RURAL ROADS...RAPID RISES ON SMALL CREEKS AND STREAMS AND OVERLAND FLOODING IS POSSIBLE IN THIS AREA. THOSE TRAVELING HIGHWAY 83 BETWEEN LINTON AND STRASBURG SHOULD USE CAUTION AS WATER MAY BE COVERING THE ROADWAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. DO NOT DRIVE THROUGH WATER COVERED ROADWAYS. TURN AROUND...DO NOT DROWN. && LAT...LON 4630 9994 4610 9990 4606 10045 4622 10048 $$ PJA
340 WGUS73 KBIS 030206 FFSBIS FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 906 PM CDT THU JUL 2 2009 NDC029-030300- /O.CON.KBIS.FF.W.0012.000000T0000Z-090703T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ EMMONS ND- 906 PM CDT THU JUL 2 2009 ...FLASH FLOOD WARNING FOR REMAINS IN EFFECT FOR SOUTHERN EMMONS COUNTY UNTIL 1000 PM CDT... AT 905 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATED THAT OVER 6 INCHES OF RAIN MAY HAVE FALLEN FROM 7 MILES SOUTHWEST TO 6 MILES SOUTHEAST OF LINTON. WATER COVERED ROADWAYS...WASHED OUT RURAL ROADS...RAPID RISES ON SMALL CREEKS AND STREAMS AND OVERLAND FLOODING IS POSSIBLE IN THIS AREA. THOSE TRAVELING HIGHWAY 83 BETWEEN LINTON AND STRASBURG SHOULD USE CAUTION AS WATER MAY BE COVERING THE ROADWAY. SOME RISES ON BIG BEAVER CREEK SOUTH OF LINTON ARE POSSIBLE TONIGHT AS RUNOFF ENTERS THE CREEK. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. TURN AROUND...DO NOT DROWN. && LAT...LON 4630 9994 4610 9990 4606 10045 4622 10048 $$ PJA
056 WGUS73 KBIS 030250 FFSBIS FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 950 PM CDT THU JUL 2 2009 NDC029-030303- /O.CAN.KBIS.FF.W.0012.000000T0000Z-090703T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ EMMONS ND- 950 PM CDT THU JUL 2 2009 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHERN EMMONS COUNTY WILL BE ALLOWED TO EXPIRE AT 10 PM CDT... EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 4630 9994 4610 9990 4606 10045 4622 10048 $$ HEINERT
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 2:30 PM CDT, 4 hours 35 minutes earlier.
Area forecast discussion, Jul 2, 2:30 PM CDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 230 PM CDT THU JUL 2 2009 .SHORT TERM...TODAY THROUGH SUNDAY NIGHT... CURRENTLY...SUBTROPICAL RIDGING PERSISTS OVER THE SOUTHERN PLAINS WHILE DEEP TROUGHING CONTINUES OVER THE EAST COAST. NEAR ZONAL FLOW HAS SET UP ALONG THE NORTHERN PERIPHERY OF THE RIDGE OVER THE NORTHERN PLAINS...WHILE THUNDERSTORMS ARE PRESENT UPSTREAM IN SOUTHEASTERN AND CENTRAL MONTANA. AS THE FLOW ALOFT MOVES FROM NEAR ZONAL TONIGHT TO A MORE NORTHWESTERLY FLOW THIS WEEKEND...SEVERAL HARD-TO-DETECT WEAK SHORTWAVES WILL TRAVERSE ACROSS THE FORECAST AREA. THESE SHORTWAVES...IN CONJUNCTION WITH SUFFICIENT MOISTURE ALOFT...DAILY CAPES FROM 500-1500 J/KG...AND DECENT SHEAR PROFILES DUE TO LOCAL AREAS OF STRONG WINDS ALOFT...WILL PROVIDE AT LEAST A CHANCE OF THUNDERSTORMS EVERY DAY THROUGH THE SHORT TERM. THIS EVENING...EXPECT THUNDERSTORMS TO CONTINUE TO DEVELOP IN MONTANA AND MOVE INTO MY SOUTHWESTERN COUNTIES. SPC HAS ISSUED A SEVERE THUNDERSTORM WATCH WHICH JUST SKIRTS THE EXTREME SOUTHWESTERN CORNER OF ND...WITH HIGH WINDS AND HAIL AS THE MAIN THREATS. I EXPECT THAT SOME SEVERE CONDITIONS MAY MAKE IT INTO THE SOUTHWEST BY LATE AFTERNOON OR THIS EVENING. EXPECT SIMILAR SETUP FRIDAY AND PERHAPS SATURDAY...BUT WITH EXPECTED AREA OF STORMS SITUATED SLIGHTLY MORE NORTH AND EAST. WITH FLOW SHIFTING TO NORTHWESTERLY...WILL SEE TEMPERATURES TRENDING SLIGHTLY COOLER BUT STILL NEAR NORMAL THROUGH THE TERM. .LONG TERM...MONDAY THROUGH THURSDAY NIGHT... AT BEGINNING OF EXTENDED PERIOD NORTH DAKOTA IS UNDER THE INFLUENCE OF AN UPPER LEVEL RIDGE...BETWEEN THE HUDSON BAY LOW TO THE EAST AND A LOW/TROUGH OVER WESTERN NORTH AMERICA. THUS HAVE NO MENTION OF PRECIPITATION MONDAY/MONDAY NIGHT. BY TUESDAY THE WESTERN LOW/TROUGH EXPANDS ACROSS THE ROCKIES AND THE STATE IS UNDER SOUTHWESTERLY FLOW UPSTREAM OF THE LOW/TROUGH THROUGH THE REMAINDER OF THE LONG TERM PERIOD. THUS HAVE A MENTION OF THUNDERSTORMS TUESDAY THROUGH THURSDAY. SEASONABLE TEMPERATURES WITH HIGHS FROM THE UPPER 70S TO UPPER 80S AND LOWS 55 TO 65. && .AVIATION... HIGH PRESSURE OVER ALBERTA AND SASKATCHEWAN PUSHING INTO NORTHERN ND WITH SURFACE DEWPOINTS FALLING IN THE NORTH WITH NORTH/NORTHEAST WINDS BECOMING EASTERLY BY EVENING. SOUTHERN...ESPECIALLY SOUTHWESTERN ND...WILL BE INFLUENCED BY HIGHER SURFACE DEWPOINTS ASSOCIATED WITH DEVELOPING LOW PRESSURE FROM MONTANA TO NEBRASKA. EXPECTING THUNDERSTORM DEVELOPMENT IN MONTANA TO CONTINUE AND SPREAD INTO SOUTHWESTERN NORTH DAKOTA. FOCUS OF STORMS EXPECTED ALONG A FRONTAL BOUNDARY THAT EXTENDED FROM NEAR DEVILS LAKE/JAMESTOWN TO THE FAR SOUTHWEST CORNER OF ND AND INTO WRN SD. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && BPN/JV
Hazardous weather outlook, Jul 2, 4:19 AM CDT, 14 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 419 AM CDT THU JUL 2 2009 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-030930- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 419 AM CDT THU JUL 2 2009 /319 AM MDT THU JUL 2 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND WEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OFF AND ON FRIDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Jul 2, 5:13 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
513 PM CDT THU JUL 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HEAVY RAIN 3 SE BURNSTAD 46.35N 99.59W
07/02/2009 M1.15 INCH LOGAN ND TRAINED SPOTTER
PEA SIZE HAIL AS WELL.
&&
PJALocal storm report, Jul 2, 5:14 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
514 PM CDT THU JUL 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HEAVY RAIN 3 SE BURNSTAD 46.35N 99.59W
07/02/2009 M1.15 INCH LOGAN ND TRAINED SPOTTER
PEA SIZE HAIL AS WELL. ARB REPORT.
&&
PJALocal storm report, Jul 2, 5:46 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
546 PM CDT THU JUL 02 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HEAVY RAIN 7 NE ASHLEY 46.11N 99.27W
07/02/2009 M1.11 INCH MCINTOSH ND PUBLIC
RAIN LASTED 30 MINUTES. ESTIMATED WINDS 40 MPH. SOME
SMALL BRANCHES DOWN.
&&
JVININGSpecial weather statement, Jul 2, 6:36 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 636 PM CDT THU JUL 2 2009 NDZ045-046-030030- EMMONS ND-SIOUX ND- 636 PM CDT THU JUL 2 2009 ...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN SIOUX AND SOUTHERN EMMONS COUNTIES UNTIL 730 PM CDT... AT 635 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR FORT YATES...OR 47 MILES SOUTH OF BISMARCK...MOVING SOUTH AT 5 TO 10 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...FORT YATES... STRASBURG...WESTFIELD...HAGUE AND HULL. ANOTHER DEVELOPING THUNDERSTORM WAS LOCATED JUST SOUTH OF LINTON AND WAS ALSO MOVING SOUTH AT 5 TO 10 MPH. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. BIRK
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 7:00 PM CDT | Flash Flood Warning | BIS | Emmons, Sioux | 119 min |
Nearby
Flash Flood Warnings in North Dakota, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.